Alert archive / Guam / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Guam

July 21, 2021

NWS Guam issued this flash flood watch at Jul 21, 2021, 11:23 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2021, 11:23 PM CDT (04:23 UTC)
Expired
Jul 22, 2021, 3:00 PM CDT
In force
16 hr
Issued by
NWS Guam
Flood severity
None

The text

As transmitted.

866 
WGMY60 PGUM 220423
FFAGUM

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TIYAN GU
223 PM ChST Thu Jul 22 2021

.A monsoon pattern will bring periods of heavy rain across the 
Marianas through Firday morning. Torrential rains could lead to 
flash flooding in low-lying and poor-drainage areas.

GUZ001>004-221900-
/O.EXP.PGUM.FF.A.0002.000000T0000Z-210722T0400Z/
/O.NEW.PGUM.FF.A.0003.210722T0423Z-210722T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAM-ROTA-TINIAN-SAIPAN-
223 PM ChST Thu Jul 22 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A

* Flash Flood Watch for a portion of the Marianas, including the
  following areas, Rota, Guam, Tinian and Saipan.

* Through Friday morning at 6 am.

* Heavy showers and thunderstorms associated with the monsoon will 
  affect the islands the next few days.

* Rainfall of 3 to 5 inches with locally heavier amounts are
  possible through Thursday.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

NS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood watch went out at Jul 21, 7:56 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 7:56 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
1056 AM ChST Thu Jul 22 2021

.Update...
Updated the weather and PoPs forecast for the Marianas as
convection has moved north of 15N. Scattered showers and isolated
thunderstorms are still possible today and through the weekend as
a bands of showers and thunderstorms in the monsoon flow move
across the area.

&&

.Prev discussion... /issued 706 AM ChST Thu Jul 22 2021/

Marianas Synopsis...
Latest satellite imagery and surface analysis shows a monsoon trough
well to the north of the islands, parallelling 20N, with another
east-west trough near the CNMI lifting northward. Waves of heavy
showers within the southwesterly monsoon flow are found between 15N
and 20N. While mostly cloudy skies are seen over Guam and the CNMI,
more showers and some thunderstorms are present to the west, moving
toward the islands and crossing 140E. Seas remain quiet at 3 to 5
feet.

Discussion...
A wet pattern remains in store for the Marianas, particularly the far
northern islands, as the southwesterly monsoon becomes better
established regionally. While latest model consensus favors the
return of widespread showers, perhaps as early as later this morning,
the heaviest and more intense showers will stay north of 15N. The
latest forecast makes a few small short-term adjustments in attempt
to better-time the onset and reduction of the increased shower
coverage. Have maintained scattered showers into the middle of next
week as models show the southwesterly monsoon flow persisting over
the region with episodes of showers moving over the area. Winds have
begun shifting to the southwest and will gradually increase in the
coming days, especially farther north in the CNMI. Have capped
weekend and early next week winds at 20 mph for now, but the
eventual location and rate of development of an anticipated
circulation to the north could cause CNMI winds to be a little
stronger, even more so for the far northern islands where gale force
winds are possible later this week.

Marine...
Seas will gradually increase in the coming days as a westerly swell
builds across the area. Similar to prior forecasts, have capped seas
at around 10 feet for the weekend, which agrees quite well with
latest wave model guidance. However, building swell still looks to
become large enough to produce hazardous surf along west and/or north
facing reefs at some point this weekend.

Hydrology...
As stated above, latest model trends suggest the more-widespread
heavy rainfall will largely stay to the north, however, some shorter
bursts of heavy showers will move across Guam and the CNMI later
today. Model estimates of rainfall through Saturday range between 2
and 5 inches, with the higher amounts nearer Saipan. The far northern
islands could very well see twice that.

Tropical systems...
Model guidance continues to show a circulation developing north of
the area, near 20N145E, around Friday that will gradually develop as
it continues northward. This circulation, and perhaps a second one,
as is currently depicted in the GFS, ECMWF, and NBM, although in
slightly different places within the monsoon trough to the north,
could maintain the monsoon pattern across the Philippine Sea and the
far northern Mariana Islands.

Eastern Micronesia...
Gentle to moderate trade winds span the region. Spotty showers are
seen near Pohnpei and Kosrae as trade-wind flow impinges on the far
eastern extent of the monsoon trough. Overnight ASCAT shows a weak
trade-wind trough east of Majuro.

Little change to the previous forecast. Trade winds look to stay
moderate or less through the first half of next week. Majuro should
see a slight increase in clouds and showers later today as the weak
trade-wind trough passing through. Meanwhile, Pohnpei and Kosrae
should see showers taper off later today as surface ridging develops.
Fair weather looks to be the norm with a narrow, fragmented, weak
ITCZ feature boosting showers on occasion. The most discernible
trade disturbance shows up on satellite east of the dateline around
170W. This feature should trend showers up at Majuro Friday, Kosrae
Saturday and Pohnpei the second half of the weekend. A sharp upper-
level trough is slated to drape over Pohnpei/Kosrae this weekend and
may encourage a bit more convection (coverage and intensity).

Fairly benign seas are slated through the first part of next week
with seas between 4 and 5 feet. Small, long-period westerly monsoon
swell is likely beginning late this weekend. Models hint at the trade
winds picking up a notch the second half of next week...perhaps
reaching fresh levels.

Western Micronesia...
An expansive monsoon trough is anchored just north of 20N. Surface
troughing associated with the monsoon then slinks southward near the
Marianas to end east of Chuuk Lagoon around 5N155E.

Palau/Yap: Models still suggest Palau and Yap will continue to sit
along the interface of soupy monsoon conditions to the northwest and
drier ridging to the southeast. Slight ramp ups in the monsoon flow
will encourage showers to edge in from the west whereas subtle
amplification of the surface ridge will promote drier weather. Both
islands look to bounce in and out of these regimes for the
foreseeable future with Sunday still being pegged as having a boost
in monsoon showers. With the monsoon trough way up north of 20N,
winds look to stay below 20 knots through at least the middle of next
week. Despite this northward position of the monsoon, its large size
and strong winds should lead to building seas and surf this weekend.
Surf may approach hazardous levels along reefs favoring a west to
northwest swell.

Chuuk: The far southeastern extent of the monsoon trough is
producing showers east of Chuuk Lagoon. This area of showers is
supported by a weak circulation centered just west of Weno. Models
suggest the trough and circulation will weaken and retreat westward
the next day or so. Current forecast maintains a rather pleasant
outlook. If these features maintain some integrity, an increase in
clouds and showers is likely as early as midday today into tonight.
A somewhat low confidence forecasts looks to stretch through the
weekend with GFS pointing to drier weather a a surface ridge while
ECMWF keeps Chuuk in a gentle area of low-level convergence (monsoon
flow to the west and trade flow to the east). Retained a fair weather
outlook at this time but would not be surprised to see things lean
towards spotty deep convection. This is due to the monsoon pattern
lingering near or just west. Seas look to hang between 3 and 4 feet
as background trade swell blends with distant swell from the large
monsoon system to the northwest.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Flash Flood Watch until 2 PM ChST this afternoon for GUZ001.

Marianas Waters...None.
&&

Update: Slaughter
Marianas: Aydlett
Micronesia: Bukunt

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:05 PM CDTAreal Flood AdvisoryGUM3 hr
Jul 21, 11:23 PM CDTFlash Flood WarningGUM3 hr
Jul 22, 12:22 AM CDTAreal Flood AdvisoryGUM113 min
Jul 22, 2:42 AM CDTAreal Flood AdvisoryGUM2 hr
Jul 22, 2:20 PM CDTHigh Surf AdvisoryGUM5 days

Nearby

Flash Flood Watches in Guam, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.